Iowa, 2009Ice Storm in Iowa, December 23, 2009
December 23, 2009 · NWS DVN · 11 events in 11 counties and zones
An ice storm occurred on December 23, 2009 in portions of eastern Iowa and northwest Illinois. Ice accumulations of 1/4 to 1/2 inch were common which coated trees and power lines but temperatures in the lower 30s kept most roads wet.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice storm occurred on December 23, 2009 in portions of eastern Iowa and northwest Illinois. Ice accumulations of 1/4 to 1/2 inch were common which coated trees and power lines but temperatures in the lower 30s kept most roads wet. Scattered power outages and some broken tree branches were reported as winds gusted to 35 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 22, 10:00 PM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Dec 22, 10:00 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 PM CST TUE DEC 22 2009
.UPDATE...
MOVED UP THE START TIME OF THE WINTER WEATHER ADVISORY TO THE
CURRENT TIME FOR AREAS GENERALLY NORTH OF HIGHWAY 30 SINCE FREEZING
DRIZZLE/RAIN WAS CREATING A GLAZE ON BOTH SECONDARY AND MAIN ROADS
OVER THE NRN CWA. THE NAM THE INDICATING MID LEVEL DRYING TONIGHT
WHICH WOULD SUPPORT THE CONTINUATION OF FREEZING DRIZZLE THROUGH
THE EARLY MORNING HOURS. WITH SURFACE TEMPS HOLDING AROUND
30...THE GLAZING ON ROAD SURFACES SHOULD CONTINUE.
FREEZING RAIN/DRIZZLE WAS ALSO OCCURRING TO THE SOUTH ALONG THE I80
CORRIDOR. HOWEVER SURFACE TEMPS WERE NEAR FREEZING AND IT APPEARS
ICE WAS LIMITED TO UNTREATED ROAD SURFACES.
NO OTHER HEADLINE CHANGES WERE MADE WITH THIS UPDATE.
...DLF...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE THURSDAY NIGHT
FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-
DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR BENTON-
BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON FOR BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-
JONES-LINN.
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST WEDNESDAY FOR
CEDAR-CLINTON-IOWA-JOHNSON-MUSCATINE-SCOTT.
IL...FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE THURSDAY NIGHT
FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
WHITESIDE.
WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR CARROLL-JO
DAVIESS-STEPHENSON.
WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON FOR JO DAVIESS.
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST WEDNESDAY FOR
BUREAU-HENRY IL-PUTNAM-ROCK ISLAND-WHITESIDE.
MO...FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE THURSDAY NIGHT
FOR CLARK-SCOTLAND.
&&
DLFHazardous weather outlook, Dec 22, 4:12 PM CST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CST TUE DEC 22 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-232215-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
412 PM CST TUE DEC 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LARGE SLOW MOVING STORM SYSTEM WILL AFFECT THE ENTIRE REGION
TONIGHT THROUGH FRIDAY. AREAS OF FREEZING DRIZZLE WILL OCCUR
TONIGHT...PRIMARILY NORTH OF INTERSTATE 80. NO SIGNIFICANT ICE
ACCUMULATIONS ARE EXPECTED...BUT THIS MAY RESULT IN SLICK SPOTS ON
UNTREATED ROADS AND SIDEWALKS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A LARGE...SLOW MOVING WINTER STORM SYSTEM WILL CONTINUE TO AFFECT
THE AREA THROUGH THE HOLIDAY WEEKEND.
ON WEDNESDAY...FREEZING DRIZZLE...MIXED WITH SLEET AND FREEZING
RAIN WILL BE LIKELY PRIMARILY NORTH OF INTERSTATE 80. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THIS AREA FOR WEDNESDAY AND
WEDNESDAY NIGHT.
A FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY NIGHT. MIXED PRECIPITATION WILL CHANGE
OVER TO ALL RAIN FROM SOUTH TO NORTH WEDNESDAY NIGHT...AND
CONTINUE THROUGH MUCH OF THURSDAY. WIDESPREAD RAINFALL AMOUNTS OF
1 TO 2 INCHES ARE EXPECTED. THIS MAY LEAD TO FLOODING ON AREA
RIVERS DUE TO THE FROZEN GROUND...AND ALSO IN FLOOD PRONE AREAS
DUE TO SLOWED DRAINAGE FROM SNOW AND ICE.
THURSDAY NIGHT INTO FRIDAY...PRECIPITATION WILL CHANGE FROM RAIN
TO SNOW AS THE CENTER OF THE STORM SYSTEM PASSES TO THE NORTHWEST.
LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE...ESPECIALLY OVER EAST
CENTRAL AND NORTHEAST IOWA. A WINTER STORM WATCH REMAINS IN EFFECT
FOR THIS AREA FROM THURSDAY NIGHT INTO FRIDAY...OR FROM CHRISTMAS
EVE THROUGH CHRISTMAS DAY.
MORE DETAILED AND UPDATED INFORMATION ON THESE WINTER WEATHER
ADVISORIES AND WINTER STORM WATCHES CAN BE FOUND IN THE LATEST
WINTER WEATHER MESSAGE FROM THE NATIONAL WEATHER SERVICE QUAD
CITIES. ALSO...PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR MORE
COMPLETE...UPDATED INFORMATION ON THE FLOOD POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF ICE
ACCUMULATIONS ARE ENCOURAGED AND APPRECIATED.
SHEETS
In the hours before
Special weather statement, Dec 23, 12:30 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 AM CST WED DEC 23 2009
IAZ040>042-051>054-063>066-068-ILZ001-002-007-009-015>018-230930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...BETTENDORF...DAVENPORT...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN
1230 AM CST WED DEC 23 2009
...SLIPPERY DRIVING CONDITIONS EARLY THIS MORNING...
AREAS OF FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL CONTINUE TO
DEVELOP AND MOVE ACROSS THE AREA EARLY THIS MORNING. THIS
PRECIPITATION WILL DEPOSIT A THIN GLAZE OF ICE ON UNTREATED
SURFACES MAKING FOR VERY SLICK WALKING AND DRIVING CONDITIONS.
IF YOU WILL BE OUT EARLY THIS MORNING... BE PREPARED FOR ICY
CONDITIONS. USE CAUTION ON SIDEWALKS AND ESPECIALLY ON THE
SECONDARY ROADS...BRIDGES AND OVERPASSES. MOTORISTS ARE URGED
TO SLOW DOWN AND ALLOW FOR PLENTY OF BRAKING DISTANCE. ROAD
SURFACES MAY CHANGE FROM WET TO ICE COVERED WITH A SHORT DISTANCE.
Ice Storm, Scott
- When
- December 23, 3:25 AM CST to 5:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
The National Weather Service Forecast Office in Davenport at the Mt. Joy Airport measured ice accumulations ranging between 0.25 and 0.40 inches.
Ice Storm, Benton
- When
- December 23, 6:00 AM CST to 4:00 PM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
A trained spotter 4 miles southeast of Van Horne measured one-half inch ice accumulations on trees and elevated surfaces, breaking small branches.
Ice Storm, Cedar
- When
- December 23, 6:00 AM CST to 5:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
Ice Storm, Clinton
- When
- December 23, 6:00 AM CST to 5:30 PM CST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
A trained spotter 2 miles northeast of Calamus measured ice accumulations near 0.40 inches on elevated surfaces.
Ice Storm, Johnson
- When
- December 23, 6:00 AM CST to 5:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
A trained spotter 1 mile southeast of Swisher measured one-half inch ice accumulation on elevated surfaces.
Ice Storm, Linn
- When
- December 23, 6:25 AM CST to 5:00 PM CST
- Where
- Linn forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
TV station KCRG in Cedar Rapids relayed a report of one-half ice accumulations on elevated surfaces at Walker.
Ice Storm, Buchanan
- When
- December 23, 8:00 AM CST to 5:30 PM CST
- Where
- Buchanan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
A trained spotter 4 miles south of Rowley measured one-half inch ice accumulation on elevated surfaces.
Ice Storm, Jones
- When
- December 23, 8:00 AM CST to 5:00 PM CST
- Where
- Jones forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
Ice Storm, Jackson
- When
- December 23, 10:00 AM CST to 5:30 PM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.172, -90.574 (the zone’s center; the record gives no point)
Ice Storm, Delaware
- When
- December 23, 11:00 AM CST to 6:00 PM CST
- Where
- Delaware forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.367 (the zone’s center; the record gives no point)
Ice Storm, Dubuque
- When
- December 23, 11:00 AM CST to 6:00 PM CST
- Where
- Dubuque forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Kansas, December 23 to 26, 20092 deaths · 6 injured · $77,000 · 17 events
- Tornadoes and Flash Flooding in Texas, December 23 to 24, 20092 injured · $11 million · EF3 · 24 events
- Blizzard and Winter Storm in Texas, December 23 to 24, 20091 death · 6 injured · $930,000 · 31 events
- Flash Flooding and Debris Flows in Arkansas, December 23 to 31, 20095 injured · $46 million · 84 events
- Heavy Snow and Winter Weather in Kansas, December 23, 20091 death · 8 injured · $80,000 · 8 events
- Winter Storm and Winter Weather in Minnesota, December 23 to 28, 20091 death · $15,000 · 15 events
- Ice Storm in Iowa, December 23 to 24, 2009$15 million · 18 events
- Tornado and Flash Flooding in Arkansas, December 23 to 24, 2009$335,000 · EF1 · 9 events
- Blizzard and Winter Storm in North Dakota, December 23 to 26, 200956 events
- Winter Storm in Minnesota, December 23 to 26, 200941 events
- Blizzard in South Dakota, December 23 to 26, 2009$10,000 · 24 events
- Blizzard in South Dakota, December 23 to 26, 200924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204760, 204751, 204753, 204754, 204758, 208258, 204752, 204759, 204757, 204755, 204756.